August  2017, 24: 68-77. doi: 10.3934/era.2017.24.008

Fredholm criteria for pseudodifferential operators and induced representations of groupoid algebras

1. 

Dep. Matemática, Instituto Superior Técnico, University of Lisbon, Av. Rovisco Pais, 1049-001 Lisbon, Portugal

2. 

Université de Lorraine, UFR MIM, Ile du Saulcy, CS 50128,57045 METZ, France

3. 

Pennsylvania State University, Math. Dept., University Park, PA 16802, USA

4. 

School of Mathematics and Information Science, Shaanxi Normal University, Xi'an, 710119, China

Manuscripts available from http://iecl.univ-lorraine.fr/ Victor.Nistor.
Carvalho was partially supported by Fundação para a Ciência e a Tecnologia (Portugal) UID/MAT/04721/2013.
Nistor has been partially supported by ANR-14-CE25-0012-01 (SINGSTAR)..

Received  October 19, 2016 Revised  July 28, 2017 Published  August 2017

Fund Project: Qiao was partially supported by NSF of China (11301317,11571211)

We characterize the groupoids for which an operator is Fredholm if and only if its principal symbol and all its boundary restrictions are invertible. A groupoid with this property is called Fredholm. Using results on the Effros-Hahn conjecture, we show that an almost amenable, Hausdorff, second countable groupoid is Fredholm. Many groupoids, and hence many pseudodifferential operators appearing in practice, fit into this framework. In particular, one can use these results to characterize the Fredholm operators on manifolds with cylindrical and poly-cylindrical ends, on manifolds that are asymptotically Euclidean or asymptotically hyperbolic, on products of such manifolds, and on many other non-compact manifolds. Moreover, we show that the desingularization of groupoids preserves the class of Fredholm groupoids.

Citation: Catarina Carvalho, Victor Nistor, Yu Qiao. Fredholm criteria for pseudodifferential operators and induced representations of groupoid algebras. Electronic Research Announcements, 2017, 24: 68-77. doi: 10.3934/era.2017.24.008
References:
[1]

B. AmmannA. D. Ionescu and V. Nistor, Sobolev spaces on Lie manifolds and regularity for polyhedral domains, Doc. Math., 11 (2006), 161-206 (electronic). Google Scholar

[2]

B. AmmannR. Lauter and V. Nistor, Pseudodifferential operators on manifolds with a Lie structure at infinity, Ann. of Math.(2), 165 (2007), 717-747. doi: 10.4007/annals.2007.165.717. Google Scholar

[3]

I. Androulidakis and G. Skandalis, Pseudodifferential calculus on a singular foliation, J. Noncommut. Geom., 5 (2011), 125-152. doi: 10.4171/JNCG/72. Google Scholar

[4]

C. Carvalho, V. Nistor and Yu Qiao, Fredholm conditions on non-compact manifolds: Theory and examples, ArXiv and Hal preprint 2017, submitted.Google Scholar

[5]

S. Echterhoff, The primitive ideal space of twisted covariant systems with continuously varying stabilizers, Math. Ann., 292 (1992), 59-84. doi: 10.1007/BF01444609. Google Scholar

[6]

R. Exel, Invertibility in groupoid $C^*$-algebras, in Operator Theory, Operator Algebras and Applications, Oper. Theory Adv. Appl., 242, Birkhäuser/Springer, Basel, 2014,173–183. doi: 10.1007/978-3-0348-0816-3_9. Google Scholar

[7]

E. Gootman and J. Rosenberg, The structure of crossed product $C^{*} $ -algebras: a proof of the generalized Effros-Hahn conjecture, Invent. Math., 52 (1979), 283-298. doi: 10.1007/BF01389885. Google Scholar

[8]

N. Groẞe and C. Schneider, Sobolev spaces on Riemannian manifolds with bounded geometry: general coordinates and traces, Math. Nachr., 286 (2013), 1586-1613. doi: 10.1002/mana.201300007. Google Scholar

[9]

M. Ionescu and D. Williams, The generalized Effros-Hahn conjecture for groupoids, Indiana Univ. Math. J., 58 (2009), 2489-2508. doi: 10.1512/iumj.2009.58.3746. Google Scholar

[10]

M. Ionescu and D. Williams, Irreducible representations of groupoid $C^*$ -algebras, Proc. Amer. Math. Soc., 137 (2009), 1323-1332. doi: 10.1090/S0002-9939-08-09782-7. Google Scholar

[11]

M. Khoshkam and G. Skandalis, Regular representation of groupoid $C^*$ -algebras and applications to inverse semigroups, J. Reine Angew. Math., 546 (2002), 47-72. doi: 10.1515/crll.2002.045. Google Scholar

[12]

R. LauterB. Monthubert and V. Nistor, Pseudodifferential analysis on continuous family groupoids, Doc. Math., 5 (2000), 625-655 (electronic). Google Scholar

[13]

R. Lauter and V. Nistor, Analysis of geometric operators on open manifolds: A groupoid approach, in Quantization of Singular Symplectic Quotients, Progr. Math., 198, Birkhäuser, Basel, 2001,181–229. Google Scholar

[14]

K. Mackenzie, General Theory of Lie Groupoids and Lie Algebroids, volume 213 of LMS Lect. Note Series, Cambridge U. Press, Cambridge, 2005. doi: 10.1017/CBO9781107325883. Google Scholar

[15]

I. Moerdijk and J. Mrčun, On integrability of infinitesimal actions, Amer. J. Math., 124 (2002), 567-593. doi: 10.1353/ajm.2002.0019. Google Scholar

[16]

B. Monthubert, Pseudodifferential calculus on manifolds with corners and groupoids, Proc. Amer. Math. Soc., 127 (1999), 2871-2881. doi: 10.1090/S0002-9939-99-04850-9. Google Scholar

[17]

P. S. MuhlyJ. Renault and D. Williams, Continuous-trace groupoid $C^*$ -algebras. Ⅲ, Trans. Amer. Math. Soc., 348 (1996), 3621-3641. doi: 10.1090/S0002-9947-96-01610-8. Google Scholar

[18]

V. Nistor, Desingularization of Lie groupoids and pseudodifferential operators on singular spaces, to appear in Communications in Analysis and Geometry, arXiv: 1512.08613 [math. DG].Google Scholar

[19]

V. Nistor and N. Prudhon, Exhausting families of representations and spectra of pseudodifferential operators, to appear in J. Oper. Theory, arXiv: 1411.7921 [math. OA].Google Scholar

[20]

V. NistorA. Weinstein and P. Xu, Pseudodifferential operators on differential groupoids, Pacific J. Math., 189 (1999), 117-152. doi: 10.2140/pjm.1999.189.117. Google Scholar

[21]

J. Renault, A Groupoid Approach to $C^{*} $ -Algebras Lecture Notes in Mathematics, 793, Springer, Berlin, 1980. Google Scholar

[22]

J. Renault, Représentation des produits croisés d'algébres de groupoïdes, J. Operator Theory, 18 (1987), 67-97. Google Scholar

[23]

J. Renault, The ideal structure of groupoid crossed product $C^*$-$ algebras, J. Operator Theory, 25 (1991), 3-36. Google Scholar

[24]

J. Renault, Topological amenability is a Borel property, Math. Scand., 117 (2015), 5-30. doi: 10.7146/math.scand.a-22235. Google Scholar

[25]

S. Roch, Algebras of approximation sequences: structure of fractal algebras, in Singular Integral Operators, Factorization and Applications, Oper. Theory Adv. Appl., 142, Birkhäuser, Basel, 2003,287–310. Google Scholar

[26]

A. Sims and D. Williams, Amenability for Fell bundles over groupoids, Illinois J. Math., 57 (2013), 429-444. Google Scholar

[27]

E. Van Erp and R. Yuncken, A groupoid approach to pseudodifferential operators, arXiv: 1511.01041 [math. DG], 2015.Google Scholar

[28]

D. Williams, Crossed Products of $C{^*}$ -Algebras, Mathematical Surveys and Monographs, 134, American Mathematical Society, Providence, RI, 2007. doi: 10.1090/surv/134. Google Scholar

show all references

References:
[1]

B. AmmannA. D. Ionescu and V. Nistor, Sobolev spaces on Lie manifolds and regularity for polyhedral domains, Doc. Math., 11 (2006), 161-206 (electronic). Google Scholar

[2]

B. AmmannR. Lauter and V. Nistor, Pseudodifferential operators on manifolds with a Lie structure at infinity, Ann. of Math.(2), 165 (2007), 717-747. doi: 10.4007/annals.2007.165.717. Google Scholar

[3]

I. Androulidakis and G. Skandalis, Pseudodifferential calculus on a singular foliation, J. Noncommut. Geom., 5 (2011), 125-152. doi: 10.4171/JNCG/72. Google Scholar

[4]

C. Carvalho, V. Nistor and Yu Qiao, Fredholm conditions on non-compact manifolds: Theory and examples, ArXiv and Hal preprint 2017, submitted.Google Scholar

[5]

S. Echterhoff, The primitive ideal space of twisted covariant systems with continuously varying stabilizers, Math. Ann., 292 (1992), 59-84. doi: 10.1007/BF01444609. Google Scholar

[6]

R. Exel, Invertibility in groupoid $C^*$-algebras, in Operator Theory, Operator Algebras and Applications, Oper. Theory Adv. Appl., 242, Birkhäuser/Springer, Basel, 2014,173–183. doi: 10.1007/978-3-0348-0816-3_9. Google Scholar

[7]

E. Gootman and J. Rosenberg, The structure of crossed product $C^{*} $ -algebras: a proof of the generalized Effros-Hahn conjecture, Invent. Math., 52 (1979), 283-298. doi: 10.1007/BF01389885. Google Scholar

[8]

N. Groẞe and C. Schneider, Sobolev spaces on Riemannian manifolds with bounded geometry: general coordinates and traces, Math. Nachr., 286 (2013), 1586-1613. doi: 10.1002/mana.201300007. Google Scholar

[9]

M. Ionescu and D. Williams, The generalized Effros-Hahn conjecture for groupoids, Indiana Univ. Math. J., 58 (2009), 2489-2508. doi: 10.1512/iumj.2009.58.3746. Google Scholar

[10]

M. Ionescu and D. Williams, Irreducible representations of groupoid $C^*$ -algebras, Proc. Amer. Math. Soc., 137 (2009), 1323-1332. doi: 10.1090/S0002-9939-08-09782-7. Google Scholar

[11]

M. Khoshkam and G. Skandalis, Regular representation of groupoid $C^*$ -algebras and applications to inverse semigroups, J. Reine Angew. Math., 546 (2002), 47-72. doi: 10.1515/crll.2002.045. Google Scholar

[12]

R. LauterB. Monthubert and V. Nistor, Pseudodifferential analysis on continuous family groupoids, Doc. Math., 5 (2000), 625-655 (electronic). Google Scholar

[13]

R. Lauter and V. Nistor, Analysis of geometric operators on open manifolds: A groupoid approach, in Quantization of Singular Symplectic Quotients, Progr. Math., 198, Birkhäuser, Basel, 2001,181–229. Google Scholar

[14]

K. Mackenzie, General Theory of Lie Groupoids and Lie Algebroids, volume 213 of LMS Lect. Note Series, Cambridge U. Press, Cambridge, 2005. doi: 10.1017/CBO9781107325883. Google Scholar

[15]

I. Moerdijk and J. Mrčun, On integrability of infinitesimal actions, Amer. J. Math., 124 (2002), 567-593. doi: 10.1353/ajm.2002.0019. Google Scholar

[16]

B. Monthubert, Pseudodifferential calculus on manifolds with corners and groupoids, Proc. Amer. Math. Soc., 127 (1999), 2871-2881. doi: 10.1090/S0002-9939-99-04850-9. Google Scholar

[17]

P. S. MuhlyJ. Renault and D. Williams, Continuous-trace groupoid $C^*$ -algebras. Ⅲ, Trans. Amer. Math. Soc., 348 (1996), 3621-3641. doi: 10.1090/S0002-9947-96-01610-8. Google Scholar

[18]

V. Nistor, Desingularization of Lie groupoids and pseudodifferential operators on singular spaces, to appear in Communications in Analysis and Geometry, arXiv: 1512.08613 [math. DG].Google Scholar

[19]

V. Nistor and N. Prudhon, Exhausting families of representations and spectra of pseudodifferential operators, to appear in J. Oper. Theory, arXiv: 1411.7921 [math. OA].Google Scholar

[20]

V. NistorA. Weinstein and P. Xu, Pseudodifferential operators on differential groupoids, Pacific J. Math., 189 (1999), 117-152. doi: 10.2140/pjm.1999.189.117. Google Scholar

[21]

J. Renault, A Groupoid Approach to $C^{*} $ -Algebras Lecture Notes in Mathematics, 793, Springer, Berlin, 1980. Google Scholar

[22]

J. Renault, Représentation des produits croisés d'algébres de groupoïdes, J. Operator Theory, 18 (1987), 67-97. Google Scholar

[23]

J. Renault, The ideal structure of groupoid crossed product $C^*$-$ algebras, J. Operator Theory, 25 (1991), 3-36. Google Scholar

[24]

J. Renault, Topological amenability is a Borel property, Math. Scand., 117 (2015), 5-30. doi: 10.7146/math.scand.a-22235. Google Scholar

[25]

S. Roch, Algebras of approximation sequences: structure of fractal algebras, in Singular Integral Operators, Factorization and Applications, Oper. Theory Adv. Appl., 142, Birkhäuser, Basel, 2003,287–310. Google Scholar

[26]

A. Sims and D. Williams, Amenability for Fell bundles over groupoids, Illinois J. Math., 57 (2013), 429-444. Google Scholar

[27]

E. Van Erp and R. Yuncken, A groupoid approach to pseudodifferential operators, arXiv: 1511.01041 [math. DG], 2015.Google Scholar

[28]

D. Williams, Crossed Products of $C{^*}$ -Algebras, Mathematical Surveys and Monographs, 134, American Mathematical Society, Providence, RI, 2007. doi: 10.1090/surv/134. Google Scholar

[1]

Richard H. Cushman, Jędrzej Śniatycki. On Lie algebra actions. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 1-15. doi: 10.3934/dcdss.2020066

[2]

Bernd Ammann, Robert Lauter and Victor Nistor. Algebras of pseudodifferential operators on complete manifolds. Electronic Research Announcements, 2003, 9: 80-87.

[3]

Franz W. Kamber and Peter W. Michor. Completing Lie algebra actions to Lie group actions. Electronic Research Announcements, 2004, 10: 1-10.

[4]

O. A. Veliev. Essential spectral singularities and the spectral expansion for the Hill operator. Communications on Pure & Applied Analysis, 2017, 16 (6) : 2227-2251. doi: 10.3934/cpaa.2017110

[5]

Arnaud Münch. A variational approach to approximate controls for system with essential spectrum: Application to membranal arch. Evolution Equations & Control Theory, 2013, 2 (1) : 119-151. doi: 10.3934/eect.2013.2.119

[6]

Oǧul Esen, Hasan Gümral. Geometry of plasma dynamics II: Lie algebra of Hamiltonian vector fields. Journal of Geometric Mechanics, 2012, 4 (3) : 239-269. doi: 10.3934/jgm.2012.4.239

[7]

Giovanni De Matteis, Gianni Manno. Lie algebra symmetry analysis of the Helfrich and Willmore surface shape equations. Communications on Pure & Applied Analysis, 2014, 13 (1) : 453-481. doi: 10.3934/cpaa.2014.13.453

[8]

Navin Keswani. Homotopy invariance of relative eta-invariants and $C^*$-algebra $K$-theory. Electronic Research Announcements, 1998, 4: 18-26.

[9]

Marie-Claude Arnaud. A nondifferentiable essential irrational invariant curve for a $C^1$ symplectic twist map. Journal of Modern Dynamics, 2011, 5 (3) : 583-591. doi: 10.3934/jmd.2011.5.583

[10]

Frédéric Naud. The Ruelle spectrum of generic transfer operators. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2521-2531. doi: 10.3934/dcds.2012.32.2521

[11]

Dennise García-Beltrán, José A. Vallejo, Yurii Vorobiev. Lie algebroids generated by cohomology operators. Journal of Geometric Mechanics, 2015, 7 (3) : 295-315. doi: 10.3934/jgm.2015.7.295

[12]

Robert T. Glassey, Walter A. Strauss. Perturbation of essential spectra of evolution operators and the Vlasov-Poisson-Boltzmann system. Discrete & Continuous Dynamical Systems - A, 1999, 5 (3) : 457-472. doi: 10.3934/dcds.1999.5.457

[13]

Nguyen Dinh Cong, Roberta Fabbri. On the spectrum of the one-dimensional Schrödinger operator. Discrete & Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 541-554. doi: 10.3934/dcdsb.2008.9.541

[14]

Mirela Kohr, Cornel Pintea, Wolfgang L. Wendland. Neumann-transmission problems for pseudodifferential Brinkman operators on Lipschitz domains in compact Riemannian manifolds. Communications on Pure & Applied Analysis, 2014, 13 (1) : 175-202. doi: 10.3934/cpaa.2014.13.175

[15]

Frédéric Naud. Birkhoff cones, symbolic dynamics and spectrum of transfer operators. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2&3) : 581-598. doi: 10.3934/dcds.2004.11.581

[16]

Alexei A. Ilyin. Lower bounds for the spectrum of the Laplace and Stokes operators. Discrete & Continuous Dynamical Systems - A, 2010, 28 (1) : 131-146. doi: 10.3934/dcds.2010.28.131

[17]

Dmitry Jakobson, Alexander Strohmaier, Steve Zelditch. On the spectrum of geometric operators on Kähler manifolds. Journal of Modern Dynamics, 2008, 2 (4) : 701-718. doi: 10.3934/jmd.2008.2.701

[18]

Horst R. Thieme. Positive perturbation of operator semigroups: growth bounds, essential compactness and asynchronous exponential growth. Discrete & Continuous Dynamical Systems - A, 1998, 4 (4) : 735-764. doi: 10.3934/dcds.1998.4.735

[19]

Christoph Bandt, Helena PeÑa. Polynomial approximation of self-similar measures and the spectrum of the transfer operator. Discrete & Continuous Dynamical Systems - A, 2017, 37 (9) : 4611-4623. doi: 10.3934/dcds.2017198

[20]

Tiziana Durante, Abdelaziz Rhandi. On the essential self-adjointness of Ornstein-Uhlenbeck operators perturbed by inverse-square potentials. Discrete & Continuous Dynamical Systems - S, 2013, 6 (3) : 649-655. doi: 10.3934/dcdss.2013.6.649

2018 Impact Factor: 0.263

Article outline

[Back to Top]